Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Tallahassee, FL

May 27, 2020Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 27, 2020, 2:47 PM CDT for Walton County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 2:47 PM CDT (19:47 UTC)
Expired
May 27, 2020, 3:30 PM CDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS52 KTAE 271947
SVRTAE
FLC131-272030-
/O.NEW.KTAE.SV.W.0142.200527T1947Z-200527T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
247 PM CDT Wed May 27 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Walton County in the Panhandle of Florida...

* Until 330 PM CDT.

* At 247 PM CDT, a severe thunderstorm was located 8 miles east of
  Crestview, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eglin Air Force Base, Liberty, Paxton, Gordon, Pond Creek, Oakwood
  Hills, Cluster Springs, Fox Hill, Sand Hill, Lakewood,
  Flowersville, New Harmony, Piney Grove, Mossy Head, Caney Creek and
  Center Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3093 8639 3099 8628 3099 8620 3079 8609
      3071 8639
TIME...MOT...LOC 1947Z 244DEG 20KT 3080 8644 

HAIL...1.00IN
WIND...60MPH
 
$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:52 PM CDT, 55 minutes earlier.

Area forecast discussion, May 27, 1:52 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Wed May 27 2020

.NEAR TERM [Through Tonight]...
Organized line of convection will cross portions of SE Alabama and
SW Georgia through the early evening. Convection is associated
with a trough extending from the upper low in the Arklatex region.
Deep layer shear will increase to 35-40 knots with the convection,
supporting a risk of damaging winds. Elsewhere, convection is
expected to remain weaker and more scattered in nature. While the
convective line will likely maintain itself for several hours
after sunset, the remaining convection should diminish quickly
this evening.

.SHORT TERM [Thursday through Friday night]...
Upper low will slowly slide eastward on Friday and open up in to a
trough. Deep southwesterly flow will remain in place across the
region, which will keep rain chances elevated. Marginal deep layer
shear (around 30 knots) will support isolated strong storms,
especially across SE Alabama and SW Georgia.

The wet pattern will continue into Friday as the trough axis moves
into the region. Plenty of deep moisture will remain available for
convection. However, the severe threat should be diminished as the
deep layer shear is expected to weaken significantly.

.LONG TERM [Friday Night Through Wednesday]...
Drier conditions will gradually develop through the weekend as the
upper trough axis shifts east of the forecast area and the deeper
layer flow becomes northwesterly. PoPs will generally be confined
to the eastern zones on Saturday, with very little coverage
expected by Sunday. The dry conditions should continue into the
first half of next week. Temperatures will remain seasonably warm
through the period, with highs in the upper 80s to lower 90s each
afternoon.

&&

.AVIATION...
[Through 18Z Thursday]
Scattered thunderstorms have the potential to impact all terminals
through the afternoon and early evening hours. Strongest storms
are most likely near KDHN and KABY. Overnight, VFR cigs are likely
once again, which will linger into the mid morning hours on
Thursday. Scattered thunderstorms are expected to develop again on
Thursday.

&&

.MARINE...
Outside of scattered thunderstorms, winds and seas are expected to
remain low through the weekend.

&&

.FIRE WEATHER...
Red Flag conditions are not expected through the next several
days.

&&

.HYDROLOGY...
Local rivers are mostly steady. A wet pattern will be in place
through the end of this week with periods of heavy rain possible,
especially on Friday. After that, we will see mostly dry conditions
beginning Sunday and continuing into early next week. There are no
flooding concerns at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  89  69  87  68 /  20  50  20  70  10
Panama City   74  87  73  85  72 /  20  30  30  60  10
Dothan        69  88  68  85  67 /  50  30  20  70  20
Albany        71  88  70  84  68 /  50  40  20  70  20
Valdosta      70  89  69  85  67 /  20  70  20  80  20
Cross City    71  89  70  88  69 /  10  50  20  70  20
Apalachicola  74  85  73  83  72 /  20  40  30  60  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Camp
MARINE...Camp
FIRE WEATHER...Camp
HYDROLOGY...Camp

In the hours before

Special weather statement, May 27, 2:41 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
241 PM CDT Wed May 27 2020

FLZ007-272030-
North Walton FL-
241 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Crestview, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eglin Air Force Base, Liberty, Paxton, Gordon, Pond Creek, Cluster
Springs, Fox Hill, Sand Hill, Glendale, Lakewood, Flowersville, New
Harmony, Mossy Head and Caney Creek.

LAT...LON 3099 8639 3100 8638 3099 8619 3084 8605
      3071 8639
TIME...MOT...LOC 1940Z 244DEG 19KT 3080 8647

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:41 PM CDTSpecial Weather StatementTAEWalton49 min
May 27, 3:24 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.